Maryland, 2015

Flash Flooding in Maryland, August 20, 2015

August 20, 2015 · NWS LWX · 7 events in 1 county or zone

Strong moisture advection over the Mid-Atlantic led to dew points into the upper 70s and isolated spots reporting 80. Showers and thunderstorms formed ahead of an advancing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Strong moisture advection over the Mid-Atlantic led to dew points into the upper 70s and isolated spots reporting 80. Showers and thunderstorms formed ahead of an advancing cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 2:02 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 20, 2:02 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
302 PM EDT THU AUG 20 2015

.SYNOPSIS...CDFNT WILL CROSS THE AREA TONIGHT AND MOVE OFF THE MID
ATLC COAST FRI. HIGH PRES WILL BUILD FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...SHOWERS AND T-STORMS
ONGOING OVER NORTHEAST MD IN AN AREA OF PRE-FRONTAL CONFLUENCE
AND DEEP MOISTURE. SECOND LINE OF SHOWERS EXTRENDS FROM WRN MD TO
ERN WV MOVING EAST AROUND 20 KTS. BEST FORCING WILL REMAIN ACROSS
NRN HALF OF FCST AREA WITH POTENTIAL FOR CELL MERGERS OVER
NORTHEAST MD WHERE FLOODING THREAT IS HIGHEST. SO...AN ACTIVE
REST OF THE AFTERNOON AND EVENING EXPECTED ESPECIALLY ACROSS
NORTHEAST MD.

CDFNT WILL CROSS THE AREA AROUND 06Z TONIGHT BUT SHOWERS COULD
LINGER TILL MORNING IN THE CHESAPEAKE BAY. NICE DAY ON TAP ON FRI
BUT BREEZY.

&&

.SHORT TERM /6 AM SATURDAY THROUGH SATURDAY NIGHT/...REGION
REMAINS ON THE SOUTHERN SIDE OF SFC HIGH PRESSURE TO START THE
WEEKEND AS LOW PRESSURE DEEPENS OFFSHORE TO THE EAST. NLY FLOW
PERSISTENT OVER THE EASTERN HALF OF THE CWA...WITH LIGHT WINDS
OVER THE WESTERN HALF. SHORTWAVE PASSING JUST NORTH WILL INCREASE
CLOUD COVER NEAR THE MASON-DIXON LINE AFTN TIME PERIOD...WITH
CLEARING SKIES FOR SAT NIGHT.

QUICK RETURN TO WAA WILL PUSH HIGH TEMPS INTO THE 80S WITH 850MB
TEMPS REBOUNDING BACK TO AROUND 14 DEGREES CELSIUS. LOWS GENERALLY
IN THE 50S AND 60S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...HIGH PRESSURE WILL MOVE OVER THE
AREA DURING THE DAY SUNDAY...THEN WEAKEN AND PULL OFFSHORE BY
SUNDAY NIGHT. AN AREA OF LOW PRESSURE OVER THE WESTERN ATLANTIC IS
EXPECTED TO STAY WELL EAST OF THE AREA MONDAY AS A COLD FRONT
APPROACHES FROM THE WEST. OPERATIONAL GFS RUNS HAVE BEEN THE
DRIEST WITH THIS FRONTAL PASSAGE...BUT APPEARS TO BE A LITTLE
QUICKER AND THUS DEVELOPS LESS SHOWER ACTIVITY DUE TO UNFAVORABLE
TIME OF DAY FOR CONVECTION. KEPT A LOW CHANCE OF
SHOWERS/THUNDERSTORMS OVER THE HIGHLANDS WHERE ADDED TERRAIN
FORCING WOULD RESULT IN HIGHEST PROBABILITIES FOR RAINFALL...WITH
SLIGHT CHANCE/ISOLATED COVERAGE ANTICIPATED ELSEWHERE.

ANOTHER LARGE AREA OF CONTINENTAL HIGH PRESSURE WILL BUILD OVER THE
REGION DURING THE MIDDLE OF THE WEEK ACCOMPANIED BY A DRY AIRMASS
AND SLIGHTLY BELOW NORMAL TEMPERATURES.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...SHOWERS AND T-STORMS
LIKELY ALL TAF SITES XCPT KCHO WHERE FORCING IS MINIMAL. LIFR CIGS
AND VSBYS POSSIBLE IN HEAVY RAIN. CDFNT WILL BRING A WIND SHIFT
AROUND 06Z EAST TAF SITES EARLIER AT KMRB.

VFR CONDITIONS FOR THE WEEKEND.

LIGHT/VARIABLE WIND SUN W/ VFR AS HIGH PRESSURE MOVES OVERHEAD.
COULD SEE A LITTLE PATCHY FOG SUN NIGHT W/ VERY LIGHT SELY FLOW.
WIND BECOMES SLY AROUND 10 KT MON WITH MAINLY VFR...THOUGH AN
ISOLATED SHWR/TSTM WL BE PSBL MON PM AS CDFNT APPROACHES.

&&

.MARINE...WINDS SHOULD PICK OVERNIGHT WITH FROPA. SCA WILL REMAIN
IN EFFECT AS IS. SPECIAL MARINE WARNINGS MAY ALSO BE REQUIRED.

SCA GUSTS ON GOING ON THE CHESAPEAKE BAY SAT MORNING...BCMG SUB-
SCA BY LATE SAT AFTN AND REMAINING BLW CRITERIA LVLS THRU SAT
NIGHT. SUB-SCA CONDITIONS ON THE TIDAL POTOMAC THRU THE PERIOD.

LIGHT WINDS ARE EXPECTED OVER THE WATERS SUNDAY INTO SUNDAY NIGHT AS
HIGH PRESSURE MOVES ACROSS. WINDS WILL INCREASE A BIT OUT OF THE
SOUTH MONDAY...AND COULD APPROACH SMALL CRAFT ADVISORY LEVEL GUSTS
BUT FOR NOW IT LOOKS LIKE THE GRADIENT MAY REMAIN TOO WEAK TO REACH
THE 18-KNOT THRESHOLD...DUE TO THE DEPARTING HIGH WEAKENING AS IT
ENCOUNTERS LOW PRESSURE WELL OFFSHORE.

&&

.TIDES/COASTAL FLOODING...POSSIBLE MINOR COASTAL FLOODING AT
ANNAPOLIS WITH HIGH TIDE TONIGHT AT 10PM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ005-006-
     011-013-014-503>508.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ053-054.
WV...NONE.
MARINE...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR ANZ535-538.
     SMALL CRAFT ADVISORY UNTIL 10 AM EDT FRIDAY FOR ANZ530-531-535-
     536-538-539.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT FRIDAY FOR ANZ532>534-537-
     540>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...SEARS
LONG TERM...DFH
AVIATION...SEARS/LFR/DFH
MARINE...SEARS/LFR/DFH
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, Aug 20, 4:01 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT THU AUG 20 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
501 PM EDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT LATE THIS EVENING FOR THE
BALTIMORE- WASHINGTON METROPOLITAN CORRIDOR. LOCALIZED FLASH
FLOODING IS POSSIBLE ELSEWHERE...PARTICULARLY NORTH FROM
WASHINGTON DC.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
501 PM EDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT LATE THIS EVENING FOR THE
BALTIMORE-WASHINGTON METROPOLITAN CORRIDOR. LOCALIZED FLASH
FLOODING IS POSSIBLE ELSEWHERE...PARTICULARLY NORTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The radar

The Dover AFB radar (KDOX), 111 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Harford

When
August 20, 5:00 PM EST to 7:15 PM EST
Where
Harford County, 1.22 mi NE of Bel Air to 1.17 mi NE of Bel Air
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.544, -76.336

There was four to six inches of water flowing across East Broadway between Hendrix Court and Malkus Way.

Flash Flood, Harford

When
August 20, 5:45 PM EST to 7:15 PM EST
Where
Harford County, 1.48 mi WNW of Fountain Green to 1.55 mi NNE of Bel Air
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.555, -76.327

Southampton Road between Moores Mill Road and North Fountain Green Road, North Fountain Green Road closed near the intersection of Southhampton Road and Thomas Run Road were closed due to streams out of their banks. Two people were rescued from Cheshire Drive and Southhampton Road during a water rescue.

Flash Flood, Harford

When
August 20, 5:50 PM EST to 7:15 PM EST
Where
Harford County, 0.36 mi ENE of Scarboro to 0.3 mi ENE of Scarboro
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.633, -76.274

There was a road closure at Conowingo Road and Forge Hill Road.

Flash Flood, Harford

When
August 20, 5:50 PM EST to 7:15 PM EST
Where
Harford County, 0.76 mi ENE of Emmorton to 0.7 mi ENE of Emmorton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.503, -76.306

There was a road closure at Wheel Road and Patterson Mill Road.

Flash Flood, Harford

When
August 20, 5:50 PM EST to 7:15 PM EST
Where
Harford County, 0.73 mi WSW of Gibson Manor to 0.78 mi WSW of Gibson Manor
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.598, -76.343

There was a road closure at Route 543 and Chestnut Hill Road. There was a vehicle trapped in fast-moving water.

Flash Flood, Harford

When
August 20, 5:50 PM EST to 6:50 PM EST
Where
Harford County, 0.51 mi SW of Singer to 0.55 mi SW of Singer
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.475, -76.337

There was a road closure at Winters Run Road and Singer Road on Winters Run.

Flash Flood, Harford

When
August 20, 7:00 PM EST to 8:30 PM EST
Where
Harford County, 1.23 mi S of Darlington
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.612, -76.199

There was a motorist stranded due to high water crossing the roadway at Route 161 and Deer Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2015Every state in 2015This day in weather historyWarnings in Maryland, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598270, 598271, 598272, 598273, 598274, 598275, 598276.